Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

July 16, 2018Cameron County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 16, 2018, 7:21 PM EDT for Cameron County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Jul 16, 2018, 8:15 PM EDT
In force
54 min
Issued by
NWS State College, PA

County Cameron County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS81 KCTP 162321
SPSCTP

Special Weather Statement
National Weather Service State College PA
721 PM EDT MON JUL 16 2018
 
PAZ010>012-017-170015-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
721 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 815 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Hicks Run, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Benezette, Hicks Run, Medix Run and Driftwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead 
to localized flooding of small streams and poor drainage areas in 
towns. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4113 7821 4113 7841 4121 7844 4133 7839
      4147 7825 4141 7808 4131 7794
TIME...MOT...LOC 2320Z 213DEG 9KT 4126 7823 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:33 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 3:33 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 PM EDT Mon Jul 16 2018

.SYNOPSIS...
Very warm and humid weather will persist into Tuesday. Showers
and thunderstorms will precede a cold front which will move
through during the day on Tuesday. Canadian high pressure will
follow and bring a refreshing change back to much lower humidity
and near to slightly below normal temperatures for the second
half of the week.

&&

.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
Best convection so far is off the lake breeze just to our NW.
These are inching eastward thru time. The few cells which
managed to pop off the highest terrain have died quickly. They
were nearly motionless, so anything which can grow up through
the cap of warm air aloft could make very heavy rain. 91/72 here
at the office at 2 PM. Some of the hottest and muggiest we've
seen this summer.

Additional storms are expected to grow before sunset, but then a
short break later this evening and early tonight. Expect more
widespread convection to move in/develop over the NW after
midnight.

&&

.SHORT TERM /2 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A cold front will reach the northwest mountains around or very
shortly after sunrise Tuesday morning and take much of the
daylight hours to get past Lancaster Co. However, about half of
the area will be dry after 18Z. High PWAT air, increasing deep
layer shear (20-30 kt) and the cold front may lead to strong
thunderstorms depending on the amount of sunshine. SPC has
a portion of east Central PA in a marginal risk for severe. Most
likely timing for the strongest storms would be generally
during the afternoon hours when heating meets up with the front,
forcing and modest shear. Maxes will be highest in the SE, but
most places won't be more than 3-4F away from their normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Drier air and building pressure behind the cold front Tuesday
night into Wednesday helps clear things out and drop high
temperatures Wednesday about 5 degrees over Tuesday - but
biggest change will be that lowering dewpoints will make humidity
levels become notably more comfortable.

High pressure over PA Wednesday night will bring the coolest
morning of the week before it slided east off the coast on
Thursday. Flow aloft will shift from northwest to southwest and
surface winds will turn southeast. GFS hints at a marine layer
moving into lower Susq Thursday night and a return of higher dew
points may bring some patchy morning fog.

Next system slowly approaches by late Friday but stalls over the
Great Lakes as inverted trough develops on top of it. This
system will slowly work eastward into the Northeast over the
weekend bringing a return of unsettled weather. A weak low
center trying to form on the coastal front off the Carolinas
Saturday progged to move north to just of the Delmarva for
Sun/Mon, enhancing shower/tstm threat for eastern half of CWA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A few showers/storms have popped up, but only a very few. BFD is
the terminal with the highest chc for a storm this evening. But,
JST and AOO are also close to some tall cu which have started on
the highest ridges. While some of the sun-supported storms will
die off, the larger-scale forcing and approach of a cold front
will keep isold-sct storms going through much of the night,
mainly in the NW. Not much fog is expected tonight with mild
temps and at least 50pct cloud cover in most places.

The cold front may reach KERI around sunrise and then slow a
little as it should take most of the day to get thru KLNS. But,
BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z.
Some storms with gusty winds and heavy rain are expected, mainly
in IPT, MDT and LNS where peak heating will meet up with
CFROPA. IFR is poss in any of the storms.

Drier and less humid conditions start Tues morning in the NW and
evening in the SE and last for the rest of the week.

.Outlook...

Wed-Fri...AM valley fog N, otherwise, no sig wx expected.

Sat...SHRA/TSRA poss vcty warm front.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Mon Jul 16 2018

PAZ004>006-010-011-037-170815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to possibly severe thunderstorms with gusty winds are
possible later today and tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-170815-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Maximum heat index values could approach 100 degrees during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible Tuesday afternoon along a cold front. Heavy rain with these
thunderstorms may be enough to cause localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible during the late morning and early afternoon hours on
Tuesday along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 6:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
652 PM EDT MON JUL 16 2018

PAZ017-018-162345-
Northern Centre PA-Clearfield PA-
652 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 745 PM EDT...

At 649 PM EDT, Doppler radar indicated a strong thunderstorm over
Osceola Mills, moving northeast at 50 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Philipsburg, Osceola Mills, Chester Hill, Houtzdale, North
Philipsburg, South Philipsburg, Sandy Ridge, Black Moshannon State
Park, Morrisdale, West Decatur, Grassflat, Brisbin, Kylertown and
Wallaceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near and area lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4109 7815 4096 7788 4084 7807 4076 7830
      4087 7839
TIME...MOT...LOC 2249Z 239DEG 49KT 4082 7829

Lambert
Special weather statement, Jul 16, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
721 PM EDT MON JUL 16 2018

PAZ010>012-017-170015-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
721 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 815 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Hicks Run, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Benezette, Hicks Run, Medix Run and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of small streams and poor drainage areas in
towns. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4113 7821 4113 7841 4121 7844 4133 7839
      4147 7825 4141 7808 4131 7794
TIME...MOT...LOC 2320Z 213DEG 9KT 4126 7823

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:15 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Jul 16, 6:13 PM EDTAreal Flood AdvisoryCTPMcKean, Potter2 hr
Jul 16, 6:37 PM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Jul 16, 6:52 PM EDTSpecial Weather StatementCTPCentre53 min
Jul 16, 7:26 PM EDTSpecial Weather StatementCTPPotter64 min
Jul 16, 7:46 PM EDTSpecial Weather StatementCTPWarren59 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.